Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 106, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 8, 2004, 10:27 PM CDT for Brewster County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2004, 10:27 PM CDT (03:27 UTC)
- Expired
- Aug 9, 2004, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 218 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 090327 FFWMAF TXC043-090630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1027 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS * UNTIL 130 AM CDT * AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED FLASH FLOODING FROM A THUNDERSTORM 19 MILES NORTH OF ALTUDA...OR ABOUT 22 MILES NORTHEAST OF ALPINE...MOVING SOUTHWEST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ALTUDA... ALPINE... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3040 10378 3005 10378 3032 10297 3066 10344 $$
2 follow-up statements
000 WGUS74 KMAF 090425 FFSMAF TXC043-090630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1123 PM CDT SUN AUG 8 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR NORTHWESTERN BREWSTER COUNTY... AT 1120 PM CDT...THUNDERSTORM PRODUCING FLASH FLOODING CONTINUE TO MOVE SOUTHWEST AT 20 MPH ACROSS NORTHERN BREWSTER COUNTY. LAW ENFORCEMENT OFFICIALS HAVE REPORTED WATER RUNNING OVER THE ROAD ON TEXAS 118 BETWEEN ALPINE AND FORT DAVIS. FLOODING IS EXPECTED TO ALSO BE OCCURRING ON US 90 BETWEEN ALPINE AND MARATHON. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3040 10378 3005 10378 3032 10297 3066 10344 $$
000 WGUS74 KMAF 090636 FFSMAF TXC043-090643- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 133 AM CDT MON AUG 9 2004 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN BREWSTER COUNTY EXPIRED AT 130 AM CDT... THE THUNDERSTORMS THAT PRODUCED THE FLOODING IN NORTHWESTERN BREWSTER COUNTY HAVE WEAKENED DURING THE PAST HOUR... THUS THE WARNING WAS ALLOWED TO EXPIRE. HOWEVER... LIGHT TO MODERATE RAINFALL WILL CONTINUE OVER NORTHERN BREWSTER COUNTY FOR THE NEXT HOUR OR SO. RUNOFF FROM THE EARLY STORMS MAY STILL PRODUCE WATER RUNNING OVER THE ROAD ESPECIALLY ON TEXAS 118 NORTH OF ALPINE AND ON U.S. 90 BETWEEN ALPINE AND MARATHON. PERSONS TRAVELING THROUGH THIS AREA SHOULD PROCEED WITH CAUTION AS THE DANGERS OF FLOODING ARE HARDER TO RECOGNIZE AT NIGHT. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3040 10378 3005 10378 3032 10297 3066 10344 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:01 PM CDT, 7 hours 26 minutes earlier.
Area forecast discussion, Aug 8, 3:01 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 PM CDT SUN AUG 8 2004 .SHORT TERM... A MID-LEVEL SHORTWAVE TROUGH CURENTLY LOCATED FROM CENTRAL OK INTO WEST TEXAS WILL TRANSLATE SOUTHEAST OF THE AREA THROUGH TONIGHT. SLIGHTLY COOLER MID-LEVEL TEMPERATURES BEHIND THIS FEATURE ARE EXPECTED TO MOVE THROUGH THE AREA TONIGHT. THIS COMBINED WITH AFTERNOON HEATING...A SURFACE TROUGH ACROSS THE AREA AND OUTFLOW BOUNDARIES FROM YESTERDAY/S CONVECTION SHOULD BE ENOUGH TO GIN UP WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE GIVEN THE AVAILABLE CAPE...DESPITE WEAK 0-6KM SHEAR. WE WILL MENTION THIS IN THE UPCOMING HWO. POPS HAVE BEEN RAISED SLIGHTLY ACROSS THE REGION...OTHERWISE NO SIGNIFICANT CHANGES WERE MADE TO THE GRIDS. .LONG TERM... THE UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER ARIZONA THROUGH EARLY NEXT WEEK...LEAVING THE AREA IN A CONTINUED NORTHWEST FLOW ALOFT PATTERN. MODELS ARE CONSISTENT IN BRINGING A SHORTWAVE DOWN ACROSS NORTHWEST TEXAS TONIGHT...WITH THE REMAINING SHEAR AXIS IN EXTENDING FROM WEST TEXAS THROUGH OKLAHOMA MONDAY. THERE WILL BE SOME INSTABILITY OVER THE AREA MONDAY AFTERNOON...AND WITH REMNANT BOUNDARIES AND THE SHEAR AXIS OVER THE EASTERN THIRD OF THE AREA...HAVE LEFT SLIGHT CHANCE/CHANCE THUNDERSTORMS IN PLACE ROUGHLY EAST OF A HOBBS/KERMIT/MARFA/PRESIDIO LINE DURING THE AFTERNOON. DRIER AND SLIGHTLY MORE STABLE AIR MAY INHIBIT STORM DEVELOPMENT OVER THE REMAINDER OF THE CWA...ALTHOUGH TOKEN 10 PCT POPS HAVE BEEN LEFT IN PLACE. A STRONG SHORTWAVE WILL DIVE ACROSS THE CENTRAL PLAINS LATE TUESDAY NIGHT AND WILL SEND A STRONG COLD FRONT SOUTH INTO THE TEXAS PANHANDLE WEDNESDAY MORNING. THIS FRONT LOOKS TO HAVE ENOUGH OF A PUSH TO MAKE IT INTO THE FORECAST AREA LATE WEDNESDAY AFTERNOON AS THE SURFACE RIDGE SETTLES INTO THE CENTRAL PLAINS. HAVE KEPT A CHANCE OF STORMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT ALONG THIS BOUNDARY. HIGHS IN THE WAKE OF THE FRONT THURSDAY WILL BE COOLER...WITH HIGHS ONLY IN THE 80S OVER MOST LOCATIONS...DEPENDENT ON THE AMOUNT OF CLOUD COVER. NORTHWEST FLOW WILL CONTINUE ON THURSDAY AND FRIDAY...WITH THE OLD FRONTAL BOUNDARY/TROUGH POSSIBLY REMAINING IN PLACE DURING THIS TIME FRAME. SHORTWAVES IN THE NORTHWEST FLOW MAY COMBINE WITH THE MOISTURE/INSTABILITY TO PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA BOTH DAYS. MEDIUM RANGE MODELS ARE HINTING THAT THE RIDGE MAY BREAK DOWN THIS WEEKEND AS AN UPPER LOW/SHORTWAVE TROUGH TRIES TO TAKE SHAPE OVER THE FOUR CORNERS REGION. WILL LET SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS RIDE INTO THE WEEKEND...MAINLY OVER WESTERN/NORTHWEST AREAS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 88 69 91 / 40 30 10 10 CARLSBAD NM 69 92 67 93 / 30 10 10 10 DRYDEN TX 71 88 69 93 / 40 30 20 10 FORT STOCKTON TX 68 89 68 91 / 40 30 10 10 GUADALUPE PASS TX 64 86 64 88 / 30 10 10 10 HOBBS NM 66 91 66 92 / 40 20 10 10 MARFA TX 62 85 59 86 / 30 20 10 10 MIDLAND INTL AIRPORT TX 70 88 68 91 / 40 30 10 10 ODESSA TX 70 89 68 91 / 40 30 10 10 WINK TX 74 95 71 97 / 40 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 06/21
Hazardous weather outlook, Aug 8, 3:00 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SUN AUG 8 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090900- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) SUN AUG 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING OF AREA ROADS...FARMLANDS...AND LOW LYING AREAS. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.